Texas, 2016

High Wind in Texas, January 15 to 16, 2016

January 15 to 16, 2016 · NWS MAF · 2 events in 2 counties and zones

The passage of an upper level trough resulted in high winds in the Guadalupe and Davis Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The passage of an upper level trough resulted in high winds in the Guadalupe and Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 14, 10:33 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jan 14, 10:33 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1033 PM CST THU JAN 14 2016

.DISCUSSION...

See 06z aviation discussion below.

&&

.AVIATION...

VFR conditions are expected for the next 24 hours. Winds will
begin to become more northwesterly overnight then become more
westerly and southwesterly Friday afternoon.

&&

PREV DISCUSSION... /issued 201 PM CST THU JAN 14 2016/

DISCUSSION...

Several UA troughs will parade across the Plains over the next week.
Not much more than wind and short durations of cold air are expected
with the passage of these systems. Because of the quick movement of
each trough, moisture will be hard to come by as it gets shoved
further south and east with each system.

A trough moving across the Plains today is dragging a surface
trough/Pacific cold front through currently with windy conditions
already developing behind it. Winds are close to high wind criteria
across the higher terrain of W TX, but this is expected to be a
short duration event. Minimal cooling will follow the front so look
for another warm day Friday. Another shortwave will move southeast
across the Rockies and into the region Saturday bringing with it a
cold front. Temperatures behind this particular front will be about
10 to 15 degrees below what we see with today's front. Winds will
also increase behind the front especially across the Lower Trans
Pecos where a wind advisory may be needed Saturday afternoon.
Some light precipitation is expected with the passage of the
trough, but models disagree with the location. The best chance of
precipitation will be across the northern Permian Basin and
Western Low Rolling Plains Saturday morning. Forecast soundings
continue to indicate that a mix of rain and snow is possible with
little to no accumulation.

Yet another wave on the heels of Saturday's system will swing
through Sunday afternoon with another cold front. We will get a
break by the middle of next week ahead of another UA trough that
will dig to our west. Ahead of this, temperatures will warm to
above normal values with dry conditions expected.

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99
Hazardous weather outlook, Jan 14, 1:49 PM CST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CST THU JAN 14 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-152000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
149 PM CST THU JAN 14 2016 /1249 PM MST THU JAN 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WESTERLY WINDS OF 30 TO 40 MPH WITH GUSTS OF 55 TO 60 MPH WILL
DECREASE THIS EVENING ACROSS THE GUADALUPE MOUNTAINS.

THIS AFTERNOON'S NEAR CRITICAL FIRE WEATHER CONDITIONS ALONG AND
WEST OF THE PECOS RIVER IN WEST TEXAS WILL ABATE BEFORE SUNSET.
RESIDENTS ARE URGED USE CAUTION WITH ANY FIRE OUTDOORS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WESTERLY WINDS OF 30 TO 40 MPH WITH GUSTS OF 55 MPH ARE EXPECTED
IN THE GUADALUPE MOUNTAINS FRIDAY AFTERNOON.

ELEVATED FIRE WEATHER CONCERNS ARE AGAIN EXPECTED FRIDAY...MAINLY
ACROSS THE LOWER ELEVATIONS OF THE TRANS PECOS.

A COLD FRONT ON SATURDAY WILL RESULT IN INCREASED WINDS ACROSS MUCH
OF THE AREA...ESPECIALLY THE TRANS PECOS WHERE NORTHWEST WINDS OF
25 TO 35 MPH WITH HIGHER GUSTS WILL BE POSSIBLE.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Davis / Apache Mountains Area

When
January 15, 1:00 AM CST to 2:30 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
State Official

West winds of 60 mph occurred at the McDonald Observatory.

High Wind, Guadalupe Mountains of Culberson County

When
January 15, 1:51 PM MST to January 16, 1:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS

Sustained west winds of 40-45 mph occurred through Guadalupe Pass.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610452, 610453.